Iowa, 2013

Hail in Iowa, May 26, 2013

May 26, 2013 · NWS OAX · 1 event in 1 county or zone

This was the first event of an unsettled weather pattern that set up over the central Plains for the last several days in May. Warm moist air was returning to western Iowa as a warm front moved north into the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

This was the first event of an unsettled weather pattern that set up over the central Plains for the last several days in May. Warm moist air was returning to western Iowa as a warm front moved north into the area. Temperatures climbed into the 80s and dew points increased into the 60s by late afternoon over western Iowa. This led to increasing instability, and eventually isolated thunderstorms by late afternoon along the warm front over southwest Iowa. Only isolated severe weather, in the form of large hail, fell from these thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 26, 5:15 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, May 26, 5:15 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
615 PM CDT SUN MAY 26 2013

.AVIATION...

00Z TAFS FOR KOMA...KLNK...KOFK.

UNCERTAINTY IN REGARDS TO TSRA IS THE PRIMARY AVIATION FORECAST
ISSUE.

IFR CEILINGS CONTINUED ALL DAY AT KOFK BUT MAY LIFT A BIT YET THIS
EVENING...BEFORE GOING DOWN AGAIN OVERNIGHT. VFR CONDITIONS ARE
LIKELY TO OCCUR AT KOMA AND KLNK THROUGH THE EVENING...THEN DROP
AFTER 06Z. MODELS ARE QUITE VARIABLE WITH TSRA DEVELOPMENT...AND
TENDED TO JUST HAVE A PROB30 GROUP FOR KOMA AND KLNK AFTER 09Z.
WILL AMEND TAFS IF STORMS DEVELOP BEFORE THAT. TSRA COULD AFFECT
KOFK A BIT EARLIER...BY AROUND OR BEFORE 05Z. WILL MONITOR THINGS
THROUGH THE EVENING TO SEE IF CONVECTIVE TRENDS BECOME MORE CLEAR.

CEILINGS AND VSBYS SHOULD IMPROVE LATE MORNING OR EARLY AFTERNOON
MONDAY...ESPECIALLY AT KOMA AND KLNK.

MILLER

&&

.PREV DISCUSSION... /ISSUED 249 PM CDT SUN MAY 26 2013/

DISCUSSION...

VERY ACTIVE WEEK ON TAP OVER THE CNTRL PLAINS WITH POTENTIAL SVR
ACTIVITY ALONG WITH PROLONGED/EXCESSIVE PCPN. MORNING PRECIP WATER
PLOTS WERE SHOWING AMPLE GULF MOISTURE IN PLACE WITH VALUES ROUGHLY
150% OF NORM. LATEST MESOSCALE ANALYSIS INDICATING STOUT MOISTURE
STILL STREAMING INTO THE REGION...AND MODELS ARE IN GOOD AGREEMENT
THIS INFLUX OF MOISTURE WILL CONTINUE THRU AT LEAST
MIDWEEK...GUARANTEEING ENVIRONMENTAL MOISTURE CONTENT WILL REMAIN
QUITE HIGH. AS A MATTER OF FACT...THE GFS IS SUGGESTING TOTAL PCPN
AMOUNTS REACHING 400% OF NORM OVER IA BY NEXT SUNDAY GIVEN SUSTAINED
PCPN EFFICIENCY.

MEANWHILE...MODELS ARE AGAIN IN GOOD AGREEMENT LARGE SCALE FLOW THRU
THIS WEEK WILL GRADUALLY TRANSITION FROM A LARGE CLOSED LOW
CURRENTLY SITTING OVER THE PAC NW TO A RATHER IMPRESSIVE DEEP
ELONGATED LONGWAVE TROF WITH THE AXIS EXTENDING FROM THE ALASKAN
GULF TO THE SRN TIP OF TX. HEADING INTO NEXT WEEKEND THEN...MODELS
PROG THE WRN CONUS TROF BECOMING MORE BROAD IN NATURE WITH LITTLE
MOVEMENT.

FOR TONIGHT...STOUT 310K ISENTROPIC UPGLIDE IS THE DRIVING FORCE FOR
CONVECTIVE ACTIVITY. LIFT WILL BE FURTHER ENHANCED VIA UPPER DIVG
ASSOCIATED WITH RRQ OF JET MAX. MODELS ADVERTISE ENVIRONMENTAL
INSTABILITY WILL REMAIN HIGH OVERNIGHT WITH THE AXIS FOCUSED WEST OF
THE CWA WITHIN AREA OF BEST DEEP LYR SHEAR/MUCAPES. LATEST HRRR
INITIATES CONVECTION THIS EVEN INVOF THE INSTABILITY AXIS...THEN
GRADUALLY PUSHES IT EWD OVERNIGHT. AT THIS POINT CANNOT DISCOUNT A
FEW STORMS PRODUCING HAIL AND/OR STRONG WIND GUSTS.

AS FOR SVR POTENTIAL...SPC CONVECTIVE OUTLOOK KEEPS THE CWA IN THE
SLGT RISK THRU DAY 3.  LOOKING AT MONDAY AFTN/EVENING...FAVORABLE
CONDITIONS APPEAR TO BE FOCUS INVOF THE SRN CWA ALONG A WARM FRONT
EXTENDING ALONG THE NEB/KS BORDER. COMBINATION OF DEEP LYR
SHEAR/EFFECTIVE SRH/MLCAPE/ML LCL SUGGEST AN ISOLATED TORNADO OR 2
WILL BE POSSIBLE.  TUES AFTN/EVENING THEN...SVR POTENTIAL REMAINS
FOCUSED OVER THE SRN CWA ALONG A SFC BNDRY ALONG THE NEB/KS BORDER.
ENVIRONMENTAL CONDITIONS WILL QUITE SIMILAR WITH THE POTENTIAL FOR
PRODUCING AN ISOLATED TORNADO OR 2.

IN REGARDS TO POPS THE REST OF THIS WEEK...AM COMPELLED TO MAINTAIN
PCPN CHANCES THRU THE MAJORITY OF THE FCST PERIOD GIVEN MODELS
ADVERTISING PERSISTENT FORCING VIA UPPER LEVEL DIVERGENCE...SERIES
OF VORT IMPULSES...ISENTROPIC UPGLIDE...MEANDERING SFC
BOUNDARIES...AS WELL AS GENEROUS MOISTURE TO TAP INTO.

DEE

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, May 26, 3:31 PM CST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
431 PM CDT SUN MAY 26 2013

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-271145-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
431 PM CDT SUN MAY 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

THUNDERSTORMS ARE POSSIBLE THIS EVENING AND OVERNIGHT. A FEW
STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. HEAVY
RAINFALL IS LIKELY WITH ANY STORMS THAT DEVELOP TONIGHT. UNSTABLE
CONDITIONS WILL REMAIN ACROSS THE AREA ON MONDAY WITH A CONTINUING
CHANCE OF THUNDERSTORMS.

A NEARLY STATIONARY FRONT FROM SOUTHWEST IOWA INTO NORTHWEST
NEBRASKA WILL ATTEMPT TO LIFT NORTH AS A WARM FRONT THIS
EVENING. ALTHOUGH THUNDERSTORMS COULD DEVELOP ALONG AND NORTH OF
THIS BOUNDARY IN EASTERN NEBRASKA OR SOUTHWEST IOWA...THUNDERSTORM
DEVELOPMENT IS MORE LIKELY OVER WESTERN NEBRASKA LATE THIS
AFTERNOON. THESE STORMS WILL MOVE EAST INTO THE AREA LATER TONIGHT
WITH ADDITIONAL DEVELOPMENT POSSIBLE NORTH OF THE WARM FRONT AS A
LOW LEVEL JET STRENGTHENS ACROSS THE CENTRAL PLAINS. THE
STRONGEST STORMS PRODUCING THE HEAVIEST RAINS WILL LIKELY SET UP
ACROSS NORTHEAST NEBRASKA AND WEST CENTRAL IOWA...BUT OTHER STORMS
ARE POSSIBLE ACROSS THE REST OF THE OUTLOOK AREA. ANY STORM COULD
PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

INTERMITTENT PERIODS OF THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT
THROUGH WEDNESDAY...WITH SOME POTENTIAL FOR SEVERE STORMS. THESE
THUNDERSTORMS WILL FAVOR THE EVENING AND OVERNIGHT HOURS WITH
LOCALLY HEAVY RAIN LIKELY.

BETTER CHANCES FOR SEVERE THUNDERSTORMS WILL COME THURSDAY AND
FRIDAY AS STRONGER WINDS AND COOLER TEMPERATURES AT MID LEVELS
OVERSPREAD THE REGION. EXACT TIMING OF THE GREATEST POTENTIAL FOR
SEVERE WEATHER WILL BE OUTLINED WITH LATER OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED LATER TONIGHT AND MONDAY
AFTERNOON.

FOBERT

The radar

The Omaha radar (KOAX), 114 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Montgomery

When
May 26, 6:30 PM CST
Where
Montgomery County, 1.04 mi E of Wallin
Measured
1.25 in hail
Reported by
Public
Coordinates
41.070, -95.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444289.